Alert archive / Nebraska / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 28, NWS Cheyenne, WY

June 13, 2011Box Butte County, Dawes County, Nebraska

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 13, 2011, 5:55 PM MDT for Box Butte County, Dawes County, Nebraska. It was in force for 30 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2011, 5:55 PM MDT (23:55 UTC)
Expired
Jun 13, 2011, 6:25 PM MDT
In force
30 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Box Butte County, NE, Dawes County, NE

The radar

The Rapid City radar (KUDX), 180 km from the middle of the area, began a volume at 23:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 6:00 PM MDTHAIL 0.883 N Box Butte Dam, NEHAIL COVERING THE ROADS AND FIELDS AT TIME OF REPORT

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 4:24 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2011-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2011-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1650 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

448 
WUUS55 KCYS 132355
SVRCYS
NEC013-045-140045-
/O.NEW.KCYS.SV.W.0028.110613T2355Z-110614T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
555 PM MDT MON JUN 13 2011

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA...
  SOUTHEASTERN DAWES COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 645 PM MDT

* AT 553 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  BOX BUTTE DAM...OR 21 MILES SOUTHWEST OF HAY SPRINGS...AND MOVING
  EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  MAINLY RURAL AREAS OF NORTHEASTERN BOX BUTTE AND SOUTHEASTERN DAWES
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4241 10312 4259 10313 4270 10277 4269 10276
      4249 10277 4244 10274 4235 10275
TIME...MOT...LOC 2355Z 268DEG 22KT 4251 10300
WIND...HAIL 60MPH 1.00IN

$$

DAUGHERTY
1 follow-up statement
593 
WWUS55 KCYS 140025
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
625 PM MDT MON JUN 13 2011

NEC013-045-140035-
/O.CAN.KCYS.SV.W.0028.000000T0000Z-110614T0045Z/
BOX BUTTE NE-DAWES NE-
625 PM MDT MON JUN 13 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAWES AND
NORTHEASTERN BOX BUTTE COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4241 10312 4259 10313 4270 10277 4269 10276
      4249 10277 4244 10274 4235 10275
TIME...MOT...LOC 0025Z 268DEG 22KT 4252 10275

$$

DAUGHERTY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 4:42 PM MDT, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 13, 4:42 PM MDT, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
442 PM MDT MON JUN 13 2011

.UPDATE...A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED FOR THE
WESTERN NEBRASKA PANHANDLE UNTIL 11 PM TONIGHT. PRIMARY HAZARDS
APPEAR TO BE LARGE HAIL AND STRONG WINDS. CAN NOT RULE OUT AN
ISOLATED TORNADO THIS EVENING AS WELL.
&&

.PREV DISCUSSION... /ISSUED 322 PM MDT MON JUN 13 2011/

SHORT TERM...TONIGHT THROUGH WEDNESDAY...
AN ACTIVE LATE AFTERNOON/EVENING IN STORE AS AN UPSTREAM SHORTWAVE
TAKES AIM ON THE INTERMOUNTAIN WEST. KCYS 88D RETURNS HAVE BEEN
INCREASING MAINLY ACROSS THE SNOWY RANGE AS CONVECTIVE TEMPERATURES
ARE MET. MUCH OF THIS ACTIVITY WILL BE HIGH BASED INITIALLY AND
REMAIN MOSTLY VIRGA AS BOUNDARY LAYER MOISTURE IS VERY LIMITED. THIS
IS EVIDENCED BY SFC DEW POINTS IN THE 20S AT BOTH KLAR AND KRWL.
BRIEF WIND GUSTS TO 50 MPH WILL BE POSSIBLE WITH THIS ACTIVITY. THIS
ACTIVITY WAS FORMING AHEAD OF AN UPSTREAM SHORTWAVE THAT WAS LOCATED
ACROSS IDAHO EARLY THIS AFTERNOON AND WILL PUSH EAST INTO WRN
WYOMING BY 6 PM AND SLOWLY MOVE FROM WEST TO EAST THRU THE CWA
TONIGHT. EXPECT CONVECTION TO BE FAIRLY SLOW TO DEVELOP AS THE
LEADING EDGE OF THIS FTR ENCOUNTERS THE AFOREMENTIONED DRY LOW
LEVELS. THIS CHANGES AS CONVECTION IS ABLE TO BE MAINTAINED INTO
EXTREME ERN WYOMING AND THE WRN NEBRASKA PANHANDLE BY THE LATE
AFTERNOON AND EVENING HOURS. SFC DEW POINTS ARE IN THE UPPER 40S AND
50S ACROSS THIS ARE...SO EXPECT EARLY AFTERNOON CONVECTION TO BECOME
MORE WIDESPREAD AND INTENSIFY AS IT WORKS EAST LATE THIS
AFTERNOON/THIS EVENING. SBCAPES WILL BE 1000 TO 1500 J/KG ACROSS THE
WRN PANHANDLE THROUGH EARLY EVENING. THE SHEAR PROFILE WILL BE
SUFFICIENT FOR DECENT STORM ORGANIZATION...WITH 35 KNOTS AT 20 KFT
INCREASING TO 55 KNOTS BY AROUND 30 KFT. EXPECT THE INITIAL HIGH
WIND HAZARD ACROSS CARBON AND ALBANY COUNTIES TO TRANSITION TO MORE
OF A HAIL AND HEAVY RAIN HAZARD ACROSS EXTREME ERN WYOMING AND THE
WRN NEBRASKA PANHANDLE. HAVE INCLUDED SEVERE MENTION IN THE FORECAST
THROUGH 10 PM. GIVEN THE LATE TIMING OF THE PASSAGE OF THIS
SHORTWAVE AND ITS ASSOCIATED WEAK FRONT TONIGHT...WOULD NOT BE
SURPRISED TO SEE SOME OF THIS CONVECTION...ALBEIT WEAKER...LINGER IN
THE EAST INTO THE LATE EVENING OR PERHAPS EVEN THE EARLY MORNING
HOURS. A SECONDARY SHORTWAVE WILL MOVE FROM MONTANA INTO THE DAKOTAS
ON TUESDAY. KEPT WITH THE EARLIER THINKING OF ISOLATED CONVECTION
ACROSS THE NORTH...ALTHOUGH COVERAGE WILL BE LESS THAN WHAT IS
EXPECTED LATER TODAY. THIS SECONDARY SHORTWAVE WILL DEPART TUESDAY
NIGHT...GIVING WAY TO DRY AND CLEARING CONDITIONS INTO THE DAY ON
WEDNESDAY.

AS FOR TEMPERATURES...700MB TEMPERATURES WILL COOL FROM AROUND 12C
TODAY TO 8C ON TUESDAY. SO AFTERNOON HIGHS WILL BE SLIGHTLY COOLER
COMPARITIVELY ON TUESDAY...ONLY REACHING THE 70S. AFTERNOON HIGHS
WILL BOUNCE BACK QUICKLY INTO THE UPPER 70S WEST AND 80S EAST ON
WEDNESDAY AS 700MB TEMPERATURES RETURN TO AROUND 12C.

LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
NO MAJOR WEATHER CHANGES ANTICIPATED IN THIS TIME PERIOD AS THE
PATTERN IS EXPECTED TO FEATURE A FAIRLY PERSISTENT TROUGH OVER THE
PACIFIC NW WITH GENERALLY SW FLOW ALOFT OVER THE CWA. THIS WILL
KEEP SEASONAL TEMPERATURES OVER THE AREA AS WELL AS PERIODIC
CHANCES FOR MAINLY LATE DAY SHOWERS AND THUNDERSTORMS...ENHANCED
BY A FEW HARD TO TIME UPPER IMPULSES IN THE FLOW. THE STRONGEST
SYSTEM LOOKS TO SWING BY THURSDAY NIGHT WITH THE NEXT SYSTEM
ARRIVING NEXT MONDAY.

AVIATION...FOR 00Z TAFS...VFR EXPECTED OVERALL TONIGHT AND
TUESDAY OUTSIDE OF SCATTTERED TSTRMS WHERE BRIEF MVFR CIGS/VSBYS
POSSIBLE THIS EVENING. SOME PATCHY LOW CLOUDS/MVFR CIGS POSSIBLE
LATE TONIGHT INTO EARLY TUESDAY MORNING OVER THE PANHANDLE FROM
ANY AREAS OF ENHANCED LOW LEVEL MOISTURE LEFT BEHIND FROM EARLIER
STORMS.

FIRE WEATHER...
AN UPPER LEVEL DISTURBANCE WILL BRING A ROUND OF SHOWERS AND
THUNDERSTORMS THROUGH THIS EVENING...ESPECIALLY FOR AREAS OF THE
DISTRICT EAST OF INTERSTATE 25. A FEW THUNDERSTORMS MAY BECOME
SEVERE CONTAINING HAIL...STRONG WINDS...AND HEAVY RAIN. THIS
ACTIVITY WILL DISSIPATE LATE TONIGHT. WEST/SOUTHWEST WINDS OF 20 TO
30 MPH WILL CONTINUE DURING THE AFTERNOON HOURS FOR AREAS WEST OF
THE LARAMIE RANGE THROUGH MUCH OF THE WEEK. THESE AREAS WILL ALSO
SEE RELATIVE HUMIDITIES DIP INTO THE TEENS. HOWEVER...WITH FUELS
STILL IN GREENUP...FIRE WEATHER CONCERNS REMAIN LOW.

HYDROLOGY...
FLOOD WARNINGS REMAIN IN EFFECT FOR MOST RIVERS FLOWING OFF THE
SIERRA MADRE AND SNOWY RANGES TODAY AND WILL CONTINUE INTO MID-WEEK.
FLOOD WARNINGS ALSO REMAIN IN EFFECT FOR THE LOWER NORTH PLATTE
RIVER BETWEEN HENRY AND MINATARE. TEMPERATURES WILL CONTINUE TO BE
WARM OVER THE CWA THROUGH THE WEEK. THE WARMER TEMPERATURES WILL
KEEP THE SNOW MELT GOING AT A FAIRLY STEADY RATE OF ABOUT AN INCH OF
SNOW WATER EQUIVALENT A DAY...WITH GREATER RATES POSSIBLE LATE THIS
WEEK CORRESPONDING TO THE WARMEST DAYS. WATER LEVELS WILL REMAIN
HIGH FOR THIS WEEK...WITH ANOTHER CREST POSSIBLE LATE THIS WEEK.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM...
LONG TERM/AVIATION...
Hazardous weather outlook, Jun 13, 4:30 PM MDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
430 PM MDT MON JUN 13 2011

WYZ101>119-141030-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
430 PM MDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS
AFTERNOON AND EVENING ACROSS THE AREA...WITH THE BEST CHANCE FOR
STRONG TO SEVERE STORMS NEAR THE NEBRASKA BORDER. LARGE HAIL AND
DAMAGING WINDS ARE THE PRIMARY HAZARDS...ALONG WITH HEAVY RAIN.
RIVERS WILL REMAIN HIGH DUE TO MOUNTAIN SNOW MELT AND UPSTREAM
RESERVOIR RELEASES.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN FOR
TUESDAY...WITH THE BEST CHANCE ACROSS CONVERSE AND NIOBRARA
COUNTIES. THESE STORMS WILL BE WEAK. RIVERS WILL REMAIN HIGH DUE
TO MOUNTAIN SNOW MELT AND UPSTREAM RESERVOIR RELEASES UNTIL
FURTHER NOTICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED IN THE FAR EASTERN PLAINS LATE
THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-141030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
430 PM MDT MON JUN 13 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 11 PM TONIGHT.
WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WILL OCCUR THIS AFTERNOON
AND EVENING. SOME OF THESE STORMS WILL BECOME SEVERE WITH LARGE HAIL
AND DAMAGING WINDS THE PRIMARY HAZARDS. HEAVY RAINFALL IS ALSO
POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ISOLATED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH TUESDAY.
THESE STORMS SHOULD BE WEAK. RIVERS WILL REMAIN HIGH DUE TO
MOUNTAIN SNOW MELT AND UPSTREAM RESERVOIR RELEASES UNTIL FURTHER
NOTICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

TT

In the hours before

Local storm report, Jun 13, 1:03 PM MDT, 4 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
103 PM MDT MON JUN 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     TORNADO          YODER                   41.92N 104.29W
06/11/2011                   GOSHEN             WY   EMERGENCY MNGR

            BRIEF TOUCHDOWN ON NORTH SIDE OF TOWN

&&

GRIFFITH
Local storm report, Jun 13, 1:15 PM MDT, 4 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
115 PM MDT MON JUN 13 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     TORNADO          MULE CREEK JUNCTION     43.38N 104.22W
06/12/2011                   NIOBRARA           WY   TRAINED SPOTTER

&&

BCHAPMAN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 6:48 PM MDTSevere Thunderstorm WarningCYSDawes27 min
Jun 12, 9:09 PM MDTSevere Thunderstorm WarningCYSDawes22 min
Jun 13, 4:01 PM MDTSevere Thunderstorm WarningCYSDawes, Sioux59 min
Jun 13, 5:07 PM MDTSevere Thunderstorm WarningCYSBox Butte, Dawes, Sioux53 min
Jun 13, 5:26 PM MDTSevere Thunderstorm WarningCYSBanner, Cheyenne, Kimball, Morrill64 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.